Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, July 17, 2010

July 17, 2010 · NWS PBZ · 12 events in 5 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania in a warm and humid air mass souht of a weak front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania in a warm and humid air mass souht of a weak front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:07 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 1:07 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT SAT JUL 17 2010

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE
OF NEXT WEEK...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS. WARM
AND HUMID CONDITIONS WILL CONTINUE.

&&

.NEAR TERM /THROUGH SUNDAY/...
CUMULUS BUILDUPS PREVAIL ACROSS THE AREA THIS AFTN...WITH SHWRS/TSTMS
DEVELOPING ALONG A SURFACE BOUNDARY ACROSS SOUTHERN ONTARIO.
FURTHER SOUTH...AN ISOLATED SHWR OR TWO IS BEGINNING TO DEVELOP.
CONVECTIVE ACTIVITY WILL INCREASE LATE THIS AFTN AS AN UPPER LEVEL
SHORTWAVE/SURFACE TROUGH MOVES INTO THE REGION. HIGH RESOLUTION
MODELS DEPICT A BAND OF SHWRS/TSTMS DEVELOPING ALONG THE TROUGH
THIS EVENING...DIMINISHING AFTER MIDNIGHT. WILL USE SCATTERED POPS
FOR THIS POTENTIAL. WITH THE GREATEST DEEP LAYER SHEAR REMAINING
TO THE NORTH...DO NOT EXPECT ORGANIZED SEVERE STORMS...BUT AN
ISOLATED STRONGER STORM WITH GUSTY WINDS/HEAVY RAIN CANNOT BE
RULED OUT.

THE NEXT SHORTWAVE IN ZONAL FLOW IS PROGGED TO AFFECT THE AREA
LATE SUNDAY AFTN/NIGHT. AFTER A BREAK FROM PRECIP LATE TNGT
INTO SUNDAY AFTN...SHWRS/TSTMS WILL REDEVELOP AHEAD OF THE
SHORTWAVE/SURFACE FRONT. WILL KEEP POPS LOW...WITH THE BULK
OF THE ACTIVITY REMAINING TO THE NORTH AND WEST THROUGH SUNDAY
AFTN. WARM AND HUMID CONDITIONS WILL CONTINUE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE AND A COLD FRONT WILL ENTER THE REGION SUNDAY
NIGHT...CROSSING THE AREA MONDAY. WITH DECENT RUN TO RUN CONTINUITY
WITH TIMING...AND GENERAL MODEL AGREEMENT...WILL RAISE POPS MONDAY
TO LIKELY WITH THE FRONTAL PASSAGE. MODELS CONTINUE TO SHOW THE
FRONTAL BOUNDARY HANGING UP ACROSS WEST VIRGINIA...SO WILL KEEP
CHANCE POPS IN THE FCST THROUGH TUESDAY. WITH MORE CLOUDS AND
HIGHER COVERAGE OF PRECIP...DAYTIME TEMPERATURES WILL BE HELD
DOWN SOME...WITH LOWER/MID 80S PREVAILING...BUT HUMID CONDITIONS
WILL PERSIST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE UPPER OHIO VALLEY WILL CONTINUE TO BE IN A PRIMARILY ZONAL
MID-LEVEL FLOW ON THE NORTHERN PERIPHERY OF A DEEP RIDGE CENTERED
ACROSS THE SOUTHEAST. THIS MID-LEVEL LEVEL PATTERN WILL BE
ACCOMPANIED BY A SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE AREA.
GFS/ECMWF ARE IN AGREEMENT WITH THIS PATTERN...LEADING TO A CONTINUED
UNSETTLED WEATHER PATTERN IN THE FORECAST.

THE PERIOD BEGINS WITH A SHORT WAVE ADVECTING EAST OF THE AREA
TUESDAY NIGHT...WITH CHANCE POPS FORECAST. WITH THE UPPER OHIO
VALLEY IN A MOIST AND UNSTABLE AIR MASS...DIURNALLY DRIVEN
CONVECTION CAN BE EXPECTED ON WEDNESDAY...ALTHOUGH POPS ARE
RESTRICTED TO A LOW CHANCE WITH THE LACK OF A FORCING MECHANISM.
POPS ARE HIGHER ON THURSDAY WITH THE GFS INDICATING A SURFACE LOW
PROGGED TO BE ACROSS THE GREAT LAKES. SIMILAR TO WEDNESDAY...LOW
CHANCE POPS ARE FORECAST ON FRIDAY...WITH DIURNALLY DRIVEN
CONVECTION POSSIBLE AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
TEMPERATURES THROUGHOUT THIS PERIOD WILL BE AROUND 5 TO 10 DEGREES
ABOVE NORMAL.

A COLD FRONT IS PROGGED TO FINALLY CLEAR SOUTHEAST OF THE AREA
FRIDAY NIGHT WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. THIS
WILL ALLOW FOR A DRIER AND COOLER AIR MASS TO ADVECT INTO THE
AREA...WITH A DRY FORECAST TO START THE WEEKEND. DESPITE THE FRONTAL
PASSAGE...MORE ABUNDANT SUNSHINE WILL ALLOW TEMPERATURES ON SATURDAY
TO BE AROUND 5 DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL INTO THE EVENING ALTHOUGH AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT IN THIS WARM AND MOIST
ENVIRONMENT. SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS
AFTERNOON WITH SOUTHWESTERLY WINDS GUSTING TO 20KTS. MORE
ORGANIZED CONVECTION WILL DEVELOP ALONG A SURFACE TROUGH ACROSS
LAKE ERIE LATE THIS AFTERNOON...ADVANCING SOUTHEASTWARD TO
KFKL/KDUJ AROUND 00Z. TEMPO GROUPS ARE FORECAST AT KFKL/KDUJ AFTER
AROUND 00Z. AS THE LINE ADVANCES FURTHER SOUTHEASTWARD...DIURNALLY
LESS FAVORABLE TIMING HAS DICTATED ONLY CB GROUPS ACROSS THE REST
OF THE TERMINALS AS CONVECTION SHOULD WEAKEN AND DECREASE IN
COVERAGE.

LINGERING CONVECTION WILL DIMINISH BY 06Z...WITH PATCHY MVFR FOG
DEVELOPING AT MOST OF THE TERMINALS NEAR DAWN. VFR CONDITIONS WILL
PREVAIL FOR THE MAJORITY OF SUNDAY BEFORE CONVECTION APPROACHES FROM
THE WEST IN THE LATE EVENING HOURS.

SHOWER AND THUNDERSTORM CHANCES ALONG WITH THE POTENTIAL FOR NEAR
DAWN RESTRICTIONS WITH FOG WILL CONTINUE MONDAY THROUGH THURSDAY AS
A SERIES OF DISTURBANCES CROSS THE UPPER OHIO VALLEY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 17, 9:55 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT SAT JUL 17 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1055 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THE STORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Butler

When
July 17, 6:40 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -80.060

Thunderstorm Wind, Mercer

When
July 17, 6:40 PM EST
Where
Mercer County, 4.03 mi SSE of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.150, -80.330

Emergency management reported numerous trees down near the Lawrence county line north of New Wilmington TWP.

Thunderstorm Wind, Lawrence

When
July 17, 6:45 PM EST
Where
Lawrence County, 2.69 mi ESE of New Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.120, -80.330

Emergency management reportred numerous trees down throughout New Wilmington TWP with a tree reported down on a house in town of New Wilmington.

Thunderstorm Wind, Lawrence

When
July 17, 6:50 PM EST
Where
Lawrence County, 1.4 mi NE of Brent
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.137, -80.155

Emergency management reported a tree down on a car on near Interstate 79 at Grove City. One minor injury reported.

Hail, Mercer

When
July 17, 7:10 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.160, -80.090

Thunderstorm Wind, Butler

When
July 17, 7:10 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
41.070, -80.060

The public reported trees down in Slippery Rock.

Hail, Lawrence

When
July 17, 7:20 PM EST
Where
Lawrence County, 0.61 mi SW of Volant
Measured
0.75 in hail
Reported by
Public
Coordinates
41.114, -80.259

Hail, Lawrence

When
July 17, 7:25 PM EST
Where
Lawrence County, 0.61 mi SW of Volant
Measured
1 in hail
Reported by
Public
Coordinates
41.114, -80.259

Thunderstorm Wind, Butler

When
July 17, 8:00 PM EST
Where
Butler County, 0.43 mi SW of Hooker
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.995, -79.835

The fire department reported trees down in Concord Township.

Thunderstorm Wind, Jefferson

When
July 17, 8:30 PM EST
Where
Jefferson County, 0.69 mi N of Oliveburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.990, -79.030

Emergency management reported trees down in Oliveburg.

Thunderstorm Wind, Armstrong

When
July 17, 8:42 PM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.830, -79.520

Emergency management reported trees down near Kittanning.

Thunderstorm Wind, Armstrong

When
July 17, 8:46 PM EST
Where
Armstrong County, Ford City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.770, -79.530

Emergency management reported a tree down blocking Fork Run Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248878, 248885, 248886, 248887, 248879, 248888, 248880, 248882, 248889, 248890, 248891, 248892.